Alert archive / Colorado / High Wind Warnings in 2024
High Wind Warning 6, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this high wind warning at Apr 15, 2024, 2:18 PM MDT for 9 counties in Colorado. It took effect at Apr 16, 2024, 6:00 AM MDT. It was in force for 12 hr. 31 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 15, 2024, 2:18 PM MDT (20:18 UTC)
- In effect from
- Apr 16, 2024, 6:00 AM MDT
- Expired
- Apr 16, 2024, 6:00 PM MDT
- In force
- 12 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Elbert County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 94 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 7:52 AM MDT | NON-TSTM WND GST 58 | 1 E Limon, CO | ASOS station KLIC Limon. |
| Apr 16, 8:00 AM MDT | SNOW 7.5 | 3 Sse Four Corners, CO | Cocorahs station CO-LR-1364 Four Corners 3.0 SSE. |
| Apr 16, 8:15 AM MDT | NON-TSTM WND GST 56 | 3 Wsw Sterling, CO | AWOS station KSTK Sterling. |
| Apr 16, 8:22 AM MDT | NON-TSTM WND GST 63 | 2 Ese Sterling, CO | Mesonet station CO035 I-76 Sterling. |
| Apr 16, 8:24 AM MDT | NON-TSTM WND GST 58 | 6 Sw Carr, CO | Mesonet station CO166 I-25 and Buckeye Rd. |
| Apr 16, 8:35 AM MDT | NON-TSTM WND GST 62 | 3 Ese Buckeye, CO | Mesonet station BEYC2 Buckeye. |
| Apr 16, 8:52 AM MDT | NON-TSTM WND GST 55 | 5 Nnw Nunn, CO | Mesonet station UP718 4.9 N Nunn (UPR). |
| Apr 16, 9:05 AM MDT | NON-TSTM WND GST 60 | Hugo, CO | Mesonet station EW0539 Hugo. |
| Apr 16, 10:06 AM MDT | SNOW 4.2 | 4 Nnw Longs Peak, CO | BEAR LAKE SNOTEL SNOWFALL BETWEEN 9 AM 04/15/2024 AND 8 AM 04/16/2024 ESTIMATED USING A 14.0 TO 1 SNOW-TO-LIQUID RATIO. |
| Apr 16, 10:06 AM MDT | SNOW 4.2 | 4 Nnw Longs Peak, CO | BEAR LAKE SNOTEL SNOWFALL BETWEEN 9 AM 04/15/2024 AND 8 AM 04/16/2024 ESTIMATED USING A 14.0 TO 1 SNOW-TO-LIQUID RATIO |
| Apr 16, 10:06 AM MDT | SNOW 7 | 8 Nw Glendevey, CO | ROACH SNOTEL SNOWFALL BETWEEN 9 AM 04/15/2024 AND 8 AM 04/16/2024 ESTIMATED USING A 14.0 TO 1 SNOW-TO-LIQUID RATIO. |
| Apr 16, 10:06 AM MDT | SNOW 7 | 8 Nw Glendevey, CO | ROACH SNOTEL SNOWFALL BETWEEN 9 AM 04/15/2024 AND 8 AM 04/16/2024 ESTIMATED USING A 14.0 TO 1 SNOW-TO-LIQUID RATIO |
| Apr 16, 10:06 AM MDT | SNOW 8.4 | 6 E Cameron Pass, CO | LONG DRAW RESERVOIR SNOTEL SNOWFALL BETWEEN 9 AM 04/15/2024 AND 8 AM 04/16/2024 ESTIMATED USING A 14.0 TO 1 SNOW-TO-LIQUID RATIO. |
| Apr 16, 10:06 AM MDT | SNOW 8.4 | 6 E Cameron Pass, CO | LONG DRAW RESERVOIR SNOTEL SNOWFALL BETWEEN 9 AM 04/15/2024 AND 8 AM 04/16/2024 ESTIMATED USING A 14.0 TO 1 SNOW-TO-LIQUID RATIO |
| Apr 16, 10:06 AM MDT | SNOW 8.4 | 7 Nw Red Feather Lakes, CO | BLACK MOUNTAIN SNOTEL SNOWFALL BETWEEN 9 AM 04/15/2024 AND 8 AM 04/16/2024 ESTIMATED USING A 14.0 TO 1 SNOW-TO-LIQUID RATIO. |
| Apr 16, 10:06 AM MDT | SNOW 8.4 | 7 Nw Red Feather Lakes, CO | BLACK MOUNTAIN SNOTEL SNOWFALL BETWEEN 9 AM 04/15/2024 AND 8 AM 04/16/2024 ESTIMATED USING A 14.0 TO 1 SNOW-TO-LIQUID RATIO |
| Apr 16, 10:06 AM MDT | SNOW 12.6 | 3 Wnw Pingree Park, CO | HOURGLASS LAKE SNOTEL SNOWFALL BETWEEN 9 AM 04/15/2024 AND 8 AM 04/16/2024 ESTIMATED USING A 14.0 TO 1 SNOW-TO-LIQUID RATIO. |
| Apr 16, 10:06 AM MDT | SNOW 12.6 | 3 Wnw Pingree Park, CO | HOURGLASS LAKE SNOTEL SNOWFALL BETWEEN 9 AM 04/15/2024 AND 8 AM 04/16/2024 ESTIMATED USING A 14.0 TO 1 SNOW-TO-LIQUID RATIO |
| Apr 16, 10:06 AM MDT | SNOW 12.6 | 9 Se Cameron Pass, CO | WILLOW PARK SNOTEL SNOWFALL BETWEEN 9 AM 04/15/2024 AND 8 AM 04/16/2024 ESTIMATED USING A 14.0 TO 1 SNOW-TO-LIQUID RATIO. |
| Apr 16, 10:06 AM MDT | SNOW 12.6 | 9 Se Cameron Pass, CO | WILLOW PARK SNOTEL SNOWFALL BETWEEN 9 AM 04/15/2024 AND 8 AM 04/16/2024 ESTIMATED USING A 14.0 TO 1 SNOW-TO-LIQUID RATIO |
| Apr 16, 10:06 AM MDT | SNOW 19.6 | 9 E Glendevey, CO | DEADMAN HILL SNOTEL SNOWFALL BETWEEN 9 AM 04/15/2024 AND 8 AM 04/16/2024 ESTIMATED USING A 14.0 TO 1 SNOW-TO-LIQUID RATIO. |
| Apr 16, 10:06 AM MDT | SNOW 19.6 | 9 E Glendevey, CO | DEADMAN HILL SNOTEL SNOWFALL BETWEEN 9 AM 04/15/2024 AND 8 AM 04/16/2024 ESTIMATED USING A 14.0 TO 1 SNOW-TO-LIQUID RATIO |
| Apr 16, 10:06 AM MDT | SNOW 33.6 | 1 Nnw Cameron Pass, CO | JOE WRIGHT SNOTEL SNOWFALL BETWEEN 9 AM 04/15/2024 AND 8 AM 04/16/2024 ESTIMATED USING A 14.0 TO 1 SNOW-TO-LIQUID RATIO. |
| Apr 16, 10:06 AM MDT | SNOW 33.6 | 1 Nnw Cameron Pass, CO | JOE WRIGHT SNOTEL SNOWFALL BETWEEN 9 AM 04/15/2024 AND 8 AM 04/16/2024 ESTIMATED USING A 14.0 TO 1 SNOW-TO-LIQUID RATIO |
| Apr 16, 10:38 AM MDT | NON-TSTM WND GST 57 | 8 Ssw Grover, CO | Mesonet station CW5040 Briggsdale. |
| Apr 16, 10:52 AM MDT | NON-TSTM WND GST 55 | 5 N Pawnee Buttes, CO | AWOS station K1OW 2 NW Pawnee Buttes. |
| Apr 16, 11:28 AM MDT | NON-TSTM WND GST 56 | 1 W Masters, CO | Mesonet station CO222 Dearfield. |
| Apr 16, 12:18 PM MDT | NON-TSTM WND GST 60 | 8 Nnw Boyero, CO | Mesonet station UP711 7.7 NW Boyero (UPR). |
| Apr 16, 12:35 PM MDT | NON-TSTM WND GST 59 | 3 Ese Buckeye, CO | Mesonet station BEYC2 Buckeye. |
| Apr 16, 1:53 PM MDT | NON-TSTM WND GST 60 | 1 Nnw Akron, CO | AWOS station KAKO Akron. |
| Apr 16, 2:01 PM MDT | NON-TSTM WND GST 62 | 2 Se Julesburg, CO | Mesonet station CO034 I-76 Julesburg. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.3 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2107 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
507 WWUS75 KBOU 152018 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 218 PM MDT Mon Apr 15 2024 COZ038-042-044-046>051-161100- /O.UPG.KBOU.HW.A.0005.240416T1200Z-240417T0000Z/ /O.NEW.KBOU.HW.W.0006.240416T1200Z-240417T0000Z/ Larimer County Below 6000 Feet/Northwest Weld County-Northeast Weld County-Morgan County-North and Northeast Elbert County Below 6000 Feet/North Lincoln County-Southeast Elbert County Below 6000 Feet/South Lincoln County-Logan County-Washington County- Sedgwick County-Phillips County- Including the cities of Limon, Brush, Hereford, Punkin Center, Pawnee Buttes, Crook, Last Chance, Agate, Otis, Amherst, Sterling, Stoneham, Hugo, Cope, Wiggins, Merino, Nunn, Fort Morgan, Goodrich, Akron, Sedgwick, Forder, Peetz, Karval, Holyoke, Fort Collins, Julesburg, Loveland, Haxtun, Kutch, Grover, Matheson, Briggsdale, Ovid, and Raymer 218 PM MDT Mon Apr 15 2024 ...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 6 PM MDT TUESDAY... * WHAT...Northwest winds 30 to 45 mph with gusts up to 65 mph possible. * WHERE...Fort Collins, Briggsdale, Fort Morgan, Limon, Southern Lincoln County, Sterling, Akron, Julesburg, and Holyoke. * WHEN...From 6 AM to 6 PM MDT Tuesday. * IMPACTS...Tree damage and power outages are possible. Blowing dust will reduce visibility to less than a quarter mile in places. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Meier
1 follow-up statement
263 WWUS75 KBOU 161109 NPWBOU URGENT - WEATHER MESSAGE National Weather Service Denver CO 509 AM MDT Tue Apr 16 2024 COZ038-042-044-046>051-162100- /O.CON.KBOU.HW.W.0006.240416T1200Z-240417T0000Z/ Larimer County Below 6000 Feet/Northwest Weld County-Northeast Weld County-Morgan County-North and Northeast Elbert County Below 6000 Feet/North Lincoln County-Southeast Elbert County Below 6000 Feet/South Lincoln County-Logan County-Washington County- Sedgwick County-Phillips County- Including the cities of Akron, Loveland, Otis, Nunn, Sterling, Raymer, Punkin Center, Holyoke, Limon, Agate, Haxtun, Fort Collins, Stoneham, Pawnee Buttes, Peetz, Forder, Kutch, Sedgwick, Karval, Cope, Last Chance, Fort Morgan, Merino, Ovid, Amherst, Julesburg, Hugo, Briggsdale, Grover, Brush, Goodrich, Wiggins, Hereford, Crook, and Matheson 509 AM MDT Tue Apr 16 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...Northwest winds 30 to 45 mph with gusts up to 65 mph possible. * WHERE...Fort Collins, Briggsdale, Fort Morgan, Limon, Southern Lincoln County, Sterling, Akron, Julesburg, and Holyoke. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Tree damage and power outages are possible. Blowing dust will reduce visibility to less than a quarter mile in places. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Gimmestad
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind warning went out at Apr 15, 11:32 AM MDT, 2 hours 46 minutes earlier. Its key messages:
- Critical fire weather conditions over the plains this afternoon.
- A windy weather system will bring snow to the mountains with rain showers likely on the plains this afternoon into Tuesday.
- Cooler, windy and unsettled the rest of the week. Occasional snow showers in the mountains with a chance of mostly rain showers for the plains.
Area forecast discussion, Apr 15, 11:32 AM MDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1132 AM MDT Mon Apr 15 2024 .KEY MESSAGES... - Critical fire weather conditions over the plains this afternoon. - A windy weather system will bring snow to the mountains with rain showers likely on the plains this afternoon into Tuesday. - Cooler, windy and unsettled the rest of the week. Occasional snow showers in the mountains with a chance of mostly rain showers for the plains. && .UPDATE... Issued at 1047 AM MDT Mon Apr 15 2024 Surface low has formed over northeast Colorado this morning, slightly farther north than models show. This has resulted in southwest winds arriving sooner over parts of the Denver area. With the deepening low pressure over northeast Colorado, a cold front will move east across the mountains and Front Range mid to late afternoon. Still on track for rapid development of snow showers over the mountains with an isolated thunderstorm or two behind the cold front. Gusty downslope winds will prevail behind the front, which should keep most of the Front Range dry. Going forecast in good shape with only minor changes to line up with current trends. && .SHORT TERM /Through tonight/... Issued at 401 AM MDT Mon Apr 15 2024 Things so far are trending as expected, with lingering breezy southeasterly winds across the northeast plains, and weaker winds elsewhere early this morning. Certainly very dry however, with humidity below 20-25% across our central/southern foothills, Denver metro, and southern plains. The incoming low pressure system will bring slightly cooler conditions today, but it'll still be plenty mild in the pre-frontal environment. In the plains, southeast winds will again mix down efficiently and will gust above 35 mph, sustaining critical fire weather conditions. Meanwhile, precipitation will increase in the high country early afternoon, but any activity east of the Front Range is likely to hold off until late afternoon or evening. Hefty northwest winds will develop in association with the front, producing gusts 45-55 mph across the higher terrain, foothills, and parts of the urban corridor, particularly towards the Cheyenne Ridge. This downslope flow will be rather desecating and likely limit precipitation coverage and amounts in the lee of the foothills, although parts of the plains could receive a little more and also see a few embedded thunderstorms through tonight. Different story in the mountains however, especially the northern Front Range which is more typically favored for orographic enhancement under NW flow. The high country will also be better positioned to tap into the bulk of the moisture plume aloft. As such, have upgraded to a Winter Storm Warning mainly for those areas along the Continental Divide, where accumulations in favored locations could approach 18" (though, more generally, 6-12" will be more common). Winds will pack a punch as well along and east of the Divide, so blowing snow will lead to reduced visibilities at times. Worst of the travel will be between this evening and Tuesday morning. && .LONG TERM /Tuesday through Sunday/... Issued at 401 AM MDT Mon Apr 15 2024 Not much change to the forecast for Tuesday as the low moves east onto the plains. Guidance is still suggesting borderline high winds during the day over the northeast plains, so we've gone ahead with a High Wind Watch. Thought about including Greeley and eastern Adams/Arapahoe counties as well, but the threat looks a little lower there. This is mainly a plains gradient event, and it doesn't look like there will be a strongly amplified mountain wave, so we left the foothills out though the northern Larimer county foothills will likely have 60-70 mph gusts for a while. It's still a little hard to believe there will be much rain on the plains given the strong downslope winds. We'll keep the fairly high PoPs for Tuesday morning, but this should be for small amounts of rain. It all goes away pretty quickly from west to east in the middle to later part of the day, and we've sped up the decrease of PoPs a bit. Not a lot of clarity on the rest of the week. Guidance has trended back south a little bit with the jet and cooler air. There's a break early Wednesday, with a cold front in the afternoon and then the mid level overrunning moisture/QG lift/clouds/showers drop into at least the northern part of our area for Wednesday night and Thursday. There may be more of a break then we're showing later Thursday into early Friday as the lift should diminish, but then there's a resurgence of east winds ahead of another ripple in the jet and the moisture/shower band redevelops and nudges a bit further south again for Friday night. The colder models runs have it cold enough for a little snow on the plains with this, but there are plenty of warmer runs with all rain. We nudged the NBM snow levels up a little through all of this as the colder solutions plus the warmer but drier solutions push the wet bulb zero/snow level towards the lower end of the ensemble range. There could be a little light snow in there somewhere, but a pretty good chance it will be all rain. NBM temperatures were accepted, but it could stay a little warmer. There's also a slowing trend to the drying as the back of that long east-west trough finally slides past us, with this happening now sometime on Saturday. That leaves Sunday with some weak ridging, although possibly some enhancement of a little diurnal shower/storm activity late if the upstream shortwave in some model runs turns out to be real. && .AVIATION /18Z TAFS through 18Z Tuesday/... Issued at 1132 AM MDT Mon Apr 15 2024 Gusty southwest winds to 30 knots will continue at KDEN until a cold front moves through, which is expected to be in the 00Z to 02Z time range. Behind the front winds turn west to northwest and increase with gusts to 35 knots. Gusty west to northwest (possibly even north) winds are expected to persist through tonight. Best chance for rain showers and lower ceilings (~3000 feet) will be Tuesday morning, 11Z to 16Z. Drier northwest winds to prevail after 18Z with gusts to 40 knots. && .FIRE WEATHER... Issued at 401 AM MDT Mon Apr 15 2024 With the cold front not impacting the lower elevations until late afternoon or into the evening, very dry conditions will again be widespread for the plains and urban corridor. Thankfully, fuels are in a little better shape across the urban corridor where green-up has been more substantial. This will relegate fire weather concerns primarily to the rural plains. With southeasterly winds gusting above 35 mph and locally 45 mph however, expect these areas to be firmly in Red Flag territory, with this afternoon representing the highest fire danger of the past several days. The current coverage of highlights looks perfect, so no changes made there. It will be very windy on the plains Tuesday, but humidities will be higher and a few light showers are likely. Cooler weather is expected for the rest of the week with occasional mountain snow and a chance of showers on the plains. A brief windy period is expected Wednesday afternoon or evening behind a cold front. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 3 PM this afternoon to 3 PM MDT Tuesday for COZ031. Winter Storm Warning from 3 PM this afternoon to 3 PM MDT Tuesday for COZ033-034. High Wind Watch from Tuesday morning through Tuesday afternoon for COZ038-042-044-046>051. Red Flag Warning until 8 PM MDT this evening for COZ241-244>251. && UPDATE...Meier SHORT TERM...Rodriguez LONG TERM...Gimmestad AVIATION...Meier FIRE WEATHER...Rodriguez/Gimmestad
Hazardous weather outlook, Apr 15, 10:50 AM MDT, 3 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1050 AM MDT Mon Apr 15 2024 COZ030>051-161700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1050 AM MDT Mon Apr 15 2024 ...FIRE WEATHER ON THE PLAINS TODAY, SNOW IN THE MOUNTAINS TONIGHT, AND HIGH WINDS POSSIBLE ON THE PLAINS TUESDAY... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight The rural plains and Palmer Divide will experience critical fire weather conditions this afternoon with strong southeast winds and very low humidity. Snow will develop in the mountains this afternoon, becoming heavy this evening and overnight with strong winds impacting higher elevations. This will lead to hazardous travel and reduced visibilities, particularly for the Front Range mountains. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday High winds are possible over the northeast plains on Tuesday, northeast of a line from Fort Collins to Limon. In these areas wind gusts up to 65 mph are possible. Gusts this strong are also possible in the foothills of Boulder and Larimer counties late tonight and Tuesday morning. The mountains will have light to moderate snow in the morning, while the plains will have some rain showers. Storm total snowfall in the higher mountains will be 8 to 18 inches, with the heaviest amounts in the Front Range north of Berthoud Pass. The showers will end from west to east Tuesday afternoon, with winds diminishing late in the day. Cooler weather with a chance of showers will persist the rest of the week into next weekend, with occasional snow in the mountains a chance of mainly rain showers on the plains. .SPOTTER INFORMATION STATEMENT... Snowfall reports from spotters will be appreciated.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 2:42 AM MDT | Winter Storm Warning | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 36 hr |
| Apr 15, 2:42 AM MDT | Winter Weather Advisory | BOU | Grand, Jackson, Summit | 36 hr |
| Apr 15, 3:15 AM MDT | High Wind Watch | BOU | Elbert, Larimer, Lincoln, Logan, Morgan, Phillips and 3 more | 11 hr |
Nearby
High Wind Warnings in Colorado, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.